Needlelike motion of prolate ellipsoids in the sea of spheres

Vasanthi, R. ; Ravichandran, S. ; Bagchi, Biman (2001) Needlelike motion of prolate ellipsoids in the sea of spheres Journal of Chemical Physics, 114 (18). pp. 7989-7992. ISSN 0021-9606

PDF - Publisher Version

Official URL:

Related URL:


Molecular dynamics simulations of translational motion of isolated prolate ellipsoids in the sea of spheres have been carried out for several different values of the aspect ratio (κ), obtained by changing either the length or the diameter of the ellipsoids, at several different solvent densities. The interaction among the spheres is given by the Lennard-Jones pair potential while that between spheres and ellipsoids is given by a modified Gay-Berne potential. Both the mean-square displacements of the center of mass of the ellipsoids and their orientational time correlation function have been calculated. It is found that at short to intermediate times, the motion of ellipsoids is anisotropic and primarily needlelike-the molecules prefer to move parallel to their long axis. The ratio of these two diffusion constants (D|| and D) approaches κ, suggesting a decoupling of D|| from the length of the ellipsoid. The diffusion becomes isotropic in the long time with the total diffusion coefficient given by D||+2D. The crossover from the anisotropic to the isotropic diffusion is surprisingly sharp and clear in most cases.

Item Type:Article
Source:Copyright of this article belongs to American Institute of Physics.
ID Code:4221
Deposited On:18 Oct 2010 09:08
Last Modified:16 May 2016 14:54

Repository Staff Only: item control page